Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Can long term use of Lithium cause dark circles or drugged up eyes?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
Can long term use of Lithium [17 years] cause eyes to look drugged up-1500 Mg. a day, also dark circles?
Posted Thu, 26 Apr 2012 in Medicines and Side Effects
Answered by Dr. Gyanshankar Mishra 36 minutes later

Thanks for posting the query.

1500 mg/day of lithium is within therapeutic range.

Dark circles or drugged up eyes per say are not directly related to Lithium adverse effects.

However lithium has the potential to cause nystagmus, tremors, xerosis cutis (dry skin), etc.

Since you have been taking Lithium since 17 years, I suggest you to have your serum Lithium levels monitored (Normal levels :0.5–1.3 mmol/L).

Also, Visit your psychiatrist regarding continuation of this medication and consult him regarding the option of an alternative medication if possible in place of Lithium.

You also need to have a good quality of sleep, so follow the practice of sleep hygiene:
1. Go to bed at a specified time daily at night.
2. Avoid tea / coffeee at bed time.
3. Get 6 to 8 hours of sleep per day.
4. Do no watch tv just prior to sleeping.
5. Kep your sleeping place clean.

Since your history also mentions Asthma, take the medications regularly (including inhalers) and also visit a Pulmonologist regarding optimisation of therapy as per the clinical features.

Hope, I have answered your query. You are welcome to ask any follow-up queries you might have.

Please accept my answer if there are no further queries.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor